Ask an Expert is a free question-and-answer service about breast cancer and breast health that is available on weekends. If you'd like to ask a question or comment, please visit us again on Saturday or Sunday. In the meantime, please search the existing topics using the search tool at the top of the page. It's quite possible that one of our many existing topics already addresses your question.
If you would like a consultation with a breast specialist at the Johns Hopkins Avon Foundation Breast Center, call 443-778-2778. It is possible to get an appointment for a second opinion within a few days of contacting us.
We hope you find the information helpful!
|Forum||Questions||Ask a Question|
Questions about Hormonal Therapy.
|Asked||Publicly Submitted Question|
|6/1/2006||I was diagnosed with stage III breast cancer in 7/05 at 37 years old, had mulitfocal disease (3 tumors) in the left breast with 9 out of 24 positive axillary nodes on the same side. I had a bilateral mastecomy with the right side totally clean. I am hormone positve and after surgery, chemo and radiation I was told to start five years of tamoxifen. I was very concerned about the side effects so I didnt start it for a few months while I decided. I started it a little over a week ago and am having some very unpleasant side effects. I have terrible gas, general anxiety, trouble sleeping, decreased appetite and agitation/irritability. I have been taking effexor xr 75 mg at night for many years now for panic/anxiety disorder and even taking this does not help. I called my doctor to discuss this and they havent called me back. I am tempted to stop taking it because I cant live like this for five years, especially considering there is no guarantee that this will prevent my cancer from returning. (I am very healthy, dont drink, dont smoke, dont do drugs, eat right, take a vitamins and supplements-which my doctor ok'ed no interaction with tamoxifen, and I work out six days a week.) Any help or advice you could give would be greatly appreciated. Thanks for all you do!!|
|Replied||JHU's Breast Center Reply|
|6/1/2006||side effects can be more severe during the first few weeks of starting the drug than they are later once the body adjusts... so talk to the doctor about it. he may want you to try to hang in there a bit longer to see if it improves. given the # of nodes involved it remains in your best interest to try it.|
Please note: This service is not intended to provide primary medical advice concerning specific medical care or treatment. Ask an Expert is a free service operated by health care professionals at the Johns Hopkins Avon Foundation Breast Center. Due to the volume of questions and their complexity, there are times when medical oncologists, surgeons, radiation oncologists or oncology nurses are consulted for their input. These individuals volunteer their time for this service and will respond as soon as they are able. Please do not post or send the same question to us in multiple locations or categories.